Electronic Journal of Probability

Law of Large Numbers for a Class of Random Walks in Dynamic Random Environments

Luca Avena, Frank den Hollander, and Frank Redig

Full-text: Open access

Abstract

In this paper we consider a class of one-dimensional interacting particle systems in equilibrium, constituting a dynamic random environment, together with a nearest-neighbor random walk that on occupied/vacant sites has a local drift to the right/left. We adapt a regeneration-time argument originally developed by Comets and Zeitouni for static random environments to prove that, under a space-time mixing property for the dynamic random environment called cone-mixing, the random walk has an a.s. constant global speed. In addition, we show that if the dynamic random environment is exponentially mixing in space-time and the local drifts are small, then the global speed can be written as a power series in the size of the local drifts. From the first term in this series the sign of the global speed can be read off. The results can be easily extended to higher dimensions.

Article information

Source
Electron. J. Probab., Volume 16 (2011), paper no. 21, 587-617.

Dates
Accepted: 29 March 2011
First available in Project Euclid: 1 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1464820190

Digital Object Identifier
doi:10.1214/EJP.v16-866

Mathematical Reviews number (MathSciNet)
MR2786643

Zentralblatt MATH identifier
1228.60113

Subjects
Primary: 60H25: Random operators and equations [See also 47B80] 82C44: Dynamics of disordered systems (random Ising systems, etc.)
Secondary: 60F10: Large deviations 35B40: Asymptotic behavior of solutions

Keywords
Random walk dynamic random environment

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Avena, Luca; den Hollander, Frank; Redig, Frank. Law of Large Numbers for a Class of Random Walks in Dynamic Random Environments. Electron. J. Probab. 16 (2011), paper no. 21, 587--617. doi:10.1214/EJP.v16-866. https://projecteuclid.org/euclid.ejp/1464820190


Export citation

References

  • Avena, Luca. Random Walks in Dynamic Random Environments, PhD thesis, Leiden, 2010. Available on the online catalogue of the Leiden University Library: www.catalogus.leidenuniv.nl
  • Avena, L.; den Hollander, F.; Redig, F. Large deviation principle for one-dimensional random walk in dynamic random environment: attractive spin-flips and simple symmetric exclusion. Markov Process. Related Fields 16 (2010), no. 1, 139–168.
  • Bandyopadhyay, Antar; Zeitouni, Ofer. Random walk in dynamic Markovian random environment. ALEA Lat. Am. J. Probab. Math. Stat. 1 (2006), 205–224.
  • Berbee, Henry. Convergence rates in the strong law for bounded mixing sequences. Probab. Theory Related Fields 74 (1987), no. 2, 255–270.
  • Boldrighini, C.; Minlos, R. A.; Pellegrinotti, A. Random walk in a fluctuating random environment with Markov evolution. On Dobrushin's way. From probability theory to statistical physics, 13–35, Amer. Math. Soc. Transl. Ser. 2, 198, Amer. Math. Soc., Providence, RI, 2000.
  • Boldrighini, C.; Minlos, R. A.; Pellegrinotti, A. Discrete-time random motion in a continuous random medium. Stochastic Process. Appl. 119 (2009), no. 10, 3285–3299.
  • Bricmont, Jean; Kupiainen, Antti. Random walks in space time mixing environments. J. Stat. Phys. 134 (2009), no. 5-6, 979–1004.
  • Comets, Francis; Zeitouni, Ofer. A law of large numbers for random walks in random mixing environments. Ann. Probab. 32 (2004), no. 1B, 880–914.
  • den Hollander, F.; Kesten, H.; Sidoravicius, V. Random walk in a high density dynamic random environment. Work in progress.
  • Dolgopyat, Dmitry; Keller, Gerhard; Liverani, Carlangelo. Random walk in Markovian environment. Ann. Probab. 36 (2008), no. 5, 1676–1710.
  • Georgii, Hans-Otto. Gibbs measures and phase transitions. de Gruyter Studies in Mathematics, 9. Walter de Gruyter & Co., Berlin, 1988. xiv+525 pp. ISBN: 0-89925-462-4
  • Giacomin, Giambattista; Olla, Stefano; Spohn, Herbert. Equilibrium fluctuations for $nablaphi$ interface model. Ann. Probab. 29 (2001), no. 3, 1138–1172.
  • Holley, Richard. Rapid convergence to equilibrium in one-dimensional stochastic Ising models. Ann. Probab. 13 (1985), no. 1, 72–89.
  • M. Joseph and F. Rassoul-Agha, Almost sure invariance principle for continuous-space random walk in dynamic random environment, ALEA Lat. Amer. J. Probab. Math. Stat. 6 (2010) 1–15.
  • Liggett, Thomas M. Interacting particle systems. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 276. Springer-Verlag, New York, 1985. xv+488 pp. ISBN: 0-387-96069-4
  • Maes, Christian; Shlosman, Senya B. When is an interacting particle system ergodic? Comm. Math. Phys. 151 (1993), no. 3, 447–466.
  • Martinelli, Fabio. Lectures on Glauber dynamics for discrete spin models. Lectures on probability theory and statistics (Saint-Flour, 1997), 93–191, Lecture Notes in Math., 1717, Springer, Berlin, 1999.
  • Rassoul-Agha, Firas. The point of view of the particle on the law of large numbers for random walks in a mixing random environment. Ann. Probab. 31 (2003), no. 3, 1441–1463.
  • Rassoul-Agha, Firas; Seppäläinen, Timo. An almost sure invariance principle for random walks in a space-time random environment. Probab. Theory Related Fields 133 (2005), no. 3, 299–314.
  • Steif, Jeffrey E. $overline d$-convergence to equilibrium and space-time Bernoullicity for spin systems in the $MErgodic Theory Dynam. Systems 11 (1991), no. 3, 547–575.
  • Bolthausen, Erwin; Sznitman, Alain-Sol. Ten lectures on random media. DMV Seminar, 32. Birkh?user Verlag, Basel, 2002. vi+116 pp. ISBN: 3-7643-6703-2
  • Sznitman, Alain-Sol; Zerner, Martin. A law of large numbers for random walks in random environment. Ann. Probab. 27 (1999), no. 4, 1851–1869.
  • Williams, David. Probability with martingales. Cambridge Mathematical Textbooks. Cambridge University Press, Cambridge, 1991. xvi+251 pp. ISBN: 0-521-40455-X; 0-521-40605-6
  • Zeitouni, Ofer. Random walks in random environment. Lectures on probability theory and statistics, 189–312, Lecture Notes in Math., 1837, Springer, Berlin, 2004.
  • Zeitouni, Ofer. Random walks in random environments. J. Phys. A 39 (2006), no. 40, R433–R464.